Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 110, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 21, 2017, 1:12 PM CDT for Harris County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2017, 1:12 PM CDT (18:12 UTC)
- Expired
- Sep 21, 2017, 3:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Harris County, TX
The radar
The Houston radar (KHGX), 17 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1761 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -1.8
The text
As transmitted.
720
WGUS54 KHGX 211812
FFWHGX
TXC201-212015-
/O.NEW.KHGX.FF.W.0110.170921T1812Z-170921T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
112 PM CDT THU SEP 21 2017
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Southeastern Harris County in southeastern Texas...
* Until 315 PM CDT.
* At 108 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is occurring.
High water was reported near Baypark Road south of West Fairmont
Parkway.
* Some locations that will experience flooding include...
Southern Pasadena, La Porte, Clear Lake, eastern South Belt /
Ellington, Taylor Lake Village and Ellington Field.
LAT...LON 2957 9515 2963 9518 2964 9515 2963 9509
2967 9509 2967 9505 2958 9506
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:28 PM CDT, 44 minutes earlier.
Area forecast discussion, Sep 21, 12:28 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 1228 PM CDT Thu Sep 21 2017 .AVIATION... Widespread showers and thunderstorms will continue throughout the afternoon before eventually dissipating after sunset. Vis under 2SM are possible in the heavier storms along with gusts to 20-25kt. Some fog and low cigs will be possible again tonight, primarily north of KIAH. Some patchy dense fog will be possible, particularly in areas that receive rain today. Some showers and storms will be possible again tomorrow afternoon, but coverage should be much more isolated than today. 11 && .PREV DISCUSSION... /ISSUED 1000 AM CDT Thu Sep 21 2017/ DISCUSSION... Just did some very minor changes to the grids on the morning update. Shower and thunderstorm coverage has been increasing across the area this morning, and expect this trend to continue for the remaining morning and afternoon hours. So far, everything is moving along at a pretty good clip. We'll be watching for any training that sets up which could lead to some possible localized flooding issues. 42 CLIMATE... Yesterday's rains at IAH brought their yearly total up to 71.78 inches. Only 1.09 inches of rain is needed through the end of the year to make 2017 the wettest year on record for the City of Houston (first place is currently 72.86 inches set in 1900). 42 PREV DISCUSSION... /ISSUED 337 AM CDT Thu Sep 21 2017/ DISCUSSION... The pattern over Southeast Texas early this morning consisted of an upper low pressure trough that extended from the Mid Atlantic coast through Louisiana into our area. An upper level high pressure ridge was across North and Central Texas and bordered the northern and western portions of the forecast area. An abundance of moisture was present south of the Interstate 10 but mainly off of the coast into South Texas. Models show that this moist airmass will push northward this morning. Given the unstable airmass do expect isolated showers currently occurring along and off of the coast to spread inland and become more widespread this morning and afternoon. Model forecast soundings show the potential for locally heavy rainfall given that PWs reach 2.0 to 2.1 inches and K-indices reach to between 34 and 36. There is also the potential for isolated strong storms as CAPE values will reach to between 2800 and 3300 during the mid and late afternoon period. The shower and thunderstorm coverage should decrease on Friday and Saturday as the upper level high pressure ridge builds overhead from the west. A combination of an approaching upper trough and a weakening of the ridge will lead to a more unstable airmass beginning on Sunday. This in turn will lead to increasing rain chances through the first half of the week. 40 MARINE... Light to moderate southeast winds and seas around 3 feet are forecast to persist along the Upper Texas Coast through at least the next week. Scattered showers and a few thunderstorms will be possible this morning through today as higher moisture moves inland from the Gulf. Showers and a few thunderstorms will be possible each day going into next week with the best chances in the morning for the coastal areas. Tide levels will likely be about a half foot above normal through the rest of the week with maybe a slight increase to 1 foot above normal over the weekend. Overpeck && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 92 73 92 72 92 / 50 30 20 10 20 Houston (IAH) 89 73 91 72 90 / 50 30 20 10 30 Galveston (GLS) 89 78 90 78 89 / 50 30 20 10 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && Discussion...42 Aviation/Marine...11
Hazardous weather outlook, Sep 21, 3:41 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 341 AM CDT Thu Sep 21 2017 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221300- Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend- Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda- Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington- Wharton- 341 AM CDT Thu Sep 21 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to become more widespread throughout this morning and afternoon. There is a chance for isolated strong storms to produce locally heavy rainfall that may lead to localized minor flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and early this evening.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 12:04 PM CDT | Areal Flood Advisory | HGX | Harris | 56 min |
| Sep 21, 12:57 PM CDT | Areal Flood Advisory | HGX | Harris | 63 min |
| Sep 21, 12:58 PM CDT | Areal Flood Advisory | HGX | Brazoria | 62 min |
| Sep 21, 1:14 PM CDT | Areal Flood Advisory | HGX | Harris | 2 hr |
| Sep 21, 1:27 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend | 2 hr |
| Sep 21, 1:44 PM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Harris | 2 hr |
| Sep 21, 1:55 PM CDT | Special Weather Statement | HGX | Brazoria | 50 min |
| Sep 21, 2:15 PM CDT | Areal Flood Advisory | HGX | Austin, Fort Bend, Waller | 2 hr |
| Sep 21, 2:18 PM CDT | Areal Flood Advisory | HGX | Colorado, Jackson, Wharton | 57 min |
| Sep 21, 2:46 PM CDT | Special Weather Statement | HGX | Chambers | 44 min |
| Sep 21, 3:06 PM CDT | Areal Flood Advisory | HGX | Brazoria | 54 min |
| Sep 21, 3:19 PM CDT | Areal Flood Advisory | HGX | Colorado, Jackson, Matagorda, Wharton | 56 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.